Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacoepidemiol Drug Saf. 2000 Sep;9(5):417-22. doi: 10.1002/1099-1557(200009/10)9:5<417::AID-PDS518>3.0.CO;2-H.

Treatment with potentially hepatotoxic drugs and the risk of hepatocellular carcinoma: results of a european case - control study.

Author information

  • 1Institute of Pharmacoepidemiology and Technology Assessment, Berlin, Germany.

Abstract

Some toxicological data and case reports have suggested that patients taking potentially hepatotoxic drugs may have an increased risk of benign and malignant liver tumours. Pharmacoepidemiological studies on this issue are sparse, most of them focusing on the association between hepatocellular carcinoma (HCC) and the use of oral contraceptives (OC). The objectives of our study were to examine the risk of HCC in patients taking the drugs mentioned in these case reports and toxicological studies. We used data from an international case - control study which had investigated the risk of HCC in women taking OC including 317 cases of HCC and 1060 frequency age-matched hospital controls. We investigated the risk for oral antidiabetic and immunosuppressive drugs, methyldopa, nitrofurantoin and clofibrate using unconditional logistic regression analysis. The analysis was adjusted for age, hepatitis B, hepatitis C, alcohol abuse and other risk factors of HCC. The adjusted odds ratios for ever-use of the investigated drugs varied between 0.67 and 1.64, none of them being statistically significant. There was equally no significantly increased risk for long-term use of these drugs. Altogether there is no evidence for an increased risk of HCC in patients taking the drugs investigated, however, the relatively small statistical power for certain drugs with a low exposure prevalence has to be taken into account. Copyright (c) 2000 John Wiley & Sons, Ltd.

PMID:
19025848
[PubMed]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk